Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Wilmington, NC

August 13, 2004Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 13, 2004, 4:10 AM EDT for Pender County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 4:10 AM EDT (08:10 UTC)
Expired
Aug 13, 2004, 4:45 AM EDT
In force
35 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Pender County, NC

The radar

The Morehead City radar (KMHX), 87 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 130810
SVRILM
NCC141-130845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
410 AM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 AM EDT

* AT 406 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF BURGAW...
  AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WATHA AROUND 415 AM...
   MAPLE HILL AROUND 435 AM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3455 7811 3435 7774 3478 7744 3491 7766

$$

HOEHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:55 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 12, 10:55 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 PM EDT THU AUG 12 2004

.SHORT TERM (TONIGHT)...
HAVE ALREADY SENT ONE UPDATED ZFP PACKAGE TO REPRESENT SOME CHANGES
NECESSITATED BY THE ABBERANT BEHAVIOR OF THE NEW LOW DEEPENING OFF
THE MIDDLE SC COAST. THIS LOW IS THE REMNANTS OF TD BONNIE AND IS
TRACKING SIGNIFICANTLY EAST OF FORECASTS 12 HRS AGO. WAVE OF
TORRENTIAL RAINFALL HAS DEVELOPED IN ASSOC WITH THE LOW AND IS
TAKING AIM ON COASTAL SC...AND THEN COASTAL NC AFTER MIDNIGHT. HAVE
BEEFED UP THE POTENTIAL FLOODING WORDING ALONG THE COAST IN THE ZFP
WITH 1-3 ADDITIONAL INCHES OF RAIN NOW APPEARING POSSIBLE. ALSO MADE
SIGNIFICANT CHANGES TO TEMPERATURES OVERNIGHT WITH MANY AREAS 3-5
DEGREES BELOW PREVIOUS FORECAST LOWS. WITH THE NEW TRACK OF THE
REMNANT LOW FORECAST ALONG THE SC COASTLINE INTO EXTREME SE NC...
HAVE TURNED WINDS OVERNIGHT MORE CYCLONIC...INCREASING TO 15-20 MPH
AFTER MIDNIGHT ALONG THE COAST.

WILL SEND A SECOND ZFP PACKAGE TO FURTHER REFINE WINDS GIVEN
NEW THOUGHTS ON THE TRACK OF THE LOW. FLOOD WATCH WILL CONTINUE ALL
ZONES.

&&

.MARINE...
INTERESTING NIGHT OVER THE WATERS AS EXTRATROPICAL LOW THAT IS THE
FORMER BONNIE IS DEEPENING A BIT NEAR THE SC/GA COAST.  WIND FIELD
IS PROBABLY QUITE SLOPPY OVER MY COASTAL WATERS...ESPECIALLY NEAR
SHORE...AS LATE AFTERNOON AND EARLY EVENING CONVECTION HAS LEFT
BEHIND A BOUNDARY.  WILL KEEP THE REMNANT LOW VERY CLOSE TO THE
COAST OVERNIGHT...FINALLY LIFTING N OF THE WATERS BY DAYBREAK.

SCA ALREADY FLYING FOR ALL MY WATERS...AND EVEN THO THE TRACK OF THE
LOW WILL KEEP THE STRONGEST WINDS FARTHER OFFSHORE...MARGINAL SCA
WINDS STILL A REAL POSSIBILITY ESPECIALLY IN MY NC WATERS.  WILL CUT
BACK TO A SOLID 25 KT THERE...AND 20-25 KT FOR SC WATERS.  WILL
INITIALIZE AT LEAST SC WITH SHIFTING WINDS.

WITH SPEEDS CUT BACK SLIGHTLY WILL ALSO CLIP A FOOT OR SO OFF OF
SEAS OVERNIGHT.  ANY NEEDED GRID TWEAKS FOR CHARLEY WILL COME LATER.

&&

.AVIATION...
RADAR/SATELLITE LOOPS INDICATE AREA OF CONVECTION
ASSOCIATED WITH REMNANTS OF BONNIE MOVING IN QUICKER THAN
ANTICIPATED...THEREFOR WILL ADJUST TIMING OF PRECIP. BY A COUPLE OF
HOURS AT ALL SITES. OTHERWISE...WINDS AND CIGS LOOK GOOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR ALL ZONES.
SC...FLOOD WATCH FOR ALL ZONES.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.

PUBLIC...TRA
MARINE...RAS
AVIATION...SHK
Hazardous weather outlook, Aug 12, 8:26 PM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
826 PM EDT THU AUG 12 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-131015-
BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC-
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC-
NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
826 PM EDT THU AUG 12 2004

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 800 AM FRIDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS  WILL CONTINUE ACROSS THE REGION
TODAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS GUSTS
AND A WITH MINOR PONDING ON ROADWAYS TODAY. ISOLATED TORNADOES WILL
BE POSSIBLE...MAINLY DURING THE OVERNIGHT HOURS AS THE REMNANTS OF
BONNIE PASSES WEST OF THE AREA. RAINFALL ACCUMULATIONS ARE EXPECTED
TO BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HURRICANE CHARLIE IS FORECAST TO MOVE INTO FLORIDA ON FRIDAY NIGHT
AND THEN WEAKEN AS IT CROSSES THE CAROLINAS ON SATURDAY. RAINFALL
FROM CHARLIE MAY BE AROUND 3 INCHES IN SOME AREAS.

THERE IS CONSIDERABLE UNCERTAINTY IN THE FORECAST TRACK OF
CHARLIE...BUT THE RESULT OF THIS RAINY PERIOD IS THE POTENTIAL FOR
LOCAL FLOODING ALONG STREAMS AND PONDING ON ROADWAYS. RIVERS WILL BE
MONITORED FOR FLOOD POTENTIAL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SATURDAY NIGHT.

&&

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:32 AM EDTTornado WarningILMBrunswick28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.